Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 142, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 8, 2011, 8:02 PM CDT for Clay County, Wichita County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2011, 8:02 PM CDT (01:02 UTC)
- Expired
- May 8, 2011, 8:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Clay County, TX, Wichita County, TX
The radar
The Altus AFB radar (KFDR), 74 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:03 PM CDT | HAIL 1 | Wichita Falls, TX | THE HAIL WAS REPORTED ON HIGHWAY 287 ON THE EAST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2324 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
483 WUUS54 KOUN 090102 SVROUN TXC077-485-090130- /O.NEW.KOUN.SV.W.0142.110509T0102Z-110509T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 802 PM CDT SUN MAY 8 2011 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTHERN TEXAS... SOUTHEASTERN WICHITA COUNTY IN NORTHERN TEXAS... * UNTIL 830 PM CDT * AT 802 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF WICHITA FALLS...MOVING EAST NORTHEAST AT 40 MPH. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF QUARTERS... WIND GUSTS TO 60 MPH... * LOCATIONS IN THE WARNING INCLUDE DEAN...JOLLY...PETROLIA AND SOUTHEASTERN WICHITA FALLS. LAT...LON 3410 9821 3384 9821 3383 9855 3389 9855 TIME...MOT...LOC 0102Z 249DEG 40KT 3387 9843 $$
1 follow-up statement
083 WWUS54 KOUN 090128 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 828 PM CDT SUN MAY 8 2011 TXC077-485-090138- /O.EXP.KOUN.SV.W.0142.000000T0000Z-110509T0130Z/ WICHITA TX-CLAY TX- 828 PM CDT SUN MAY 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND SOUTHEASTERN WICHITA COUNTIES WILL EXPIRE AT 830 PM CDT... THE STORM HAS WEAKENED... BUT SMALL HAIL AND GUSTY WINDS MAY STILL OCCUR. LAT...LON 3410 9821 3384 9821 3383 9855 3389 9855 TIME...MOT...LOC 0128Z 249DEG 40KT 3397 9810 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:46 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 8, 6:46 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT SUN MAY 8 2011
.AVIATION...
STORMS APPEAR TO BE WEAKENING AS THEY MOVE TOWARD CENTRAL OK SO WE
WILL LEAVE TS OUT OF OKC AND OUN FOR NOW. STORMS SHOULD WEAKEN AND
DISSIPATE AFTER SUNSET. CONTINUED VFR.
&&
.PREV DISCUSSION... /ISSUED 246 PM CDT SUN MAY 8 2011/
DISCUSSION...
THE DRYLINE HAS ADVANCED INTO WESTERN PORTIONS OF OK AND N-TX
THIS AFTERNOON BUT WILL SHOULD RETREAT BACK WEST INTO FAR WESTERN
OK AND N-TX OVERNIGHT. A SIMILAR PERFORMANCE IS EXPECTED ON MONDAY
BUT PERHAPS MOVING A LITTLE FARTHER TO THE EAST. WEAK LOW-LEVEL
CONVERGENCE ALONG THE DRYLINE ALONG WITH STRONG SURFACE HEATING
WILL PROVIDE SOME LIFT BOTH THIS AFTERNOON AND MONDAY. HOWEVER...
THE PRESENCE OF A FAIRLY STRONG CAP ACROSS THE REGION WILL
LIMIT STORMS TO AN ISOLATED COVERAGE... IF THEY EVEN DEVELOP...
THIS AFTERNOON AND MONDAY. THE LATEST HRR RUN CONTINUES TO
SUPPRESS ANY SHOWER/T-STORM DEVELOPMENT IN THE CWA DURING THE LATE
AFTERNOON AND EVENING HOURS. HOWEVER... IF A STORM DOES FORM AND
MOVE FAR ENOUGH EAST OF THE DRYLINE TO TAP THE RICHER BOUNDARY
LAYER MOISTURE... IT WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND STRONG WINDS. LATE TONIGHT... THE MODELS ARE SUGGESTING A
WEAK WAVE WILL TRACK ACROSS THE AREA... BUT BY THEN THE INVERSION
WILL HAVE RE-STRENGTHENED.
T-STORM CHANCES WILL INCREASE LATE TUESDAY IN ADVANCE OF AN UPPER
LEVEL LOW THAT WILL BE LOCATED NEAR THE FOUR CORNERS AREA. UPPER
LEVEL DIFLUENCE BETWEEN THE NM POLAR JET AND SW TX SUBTROPICAL JET
LATE TUESDAY WILL PROVIDE ADDITIONAL SUPPORT FOR STORM DEVELOPMENT
NEAR AND EAST OF THE DRYLINE. ATTM... IT APPEARS THAT T-STORM
COVERAGE WILL INCREASE ON WEDNESDAY AS MOST OF THE ENERGY
ASSOCIATED WITH THE UPPER LOW LIFTS OUT ACROSS THE CENTRAL AND
SOUTHERN PLAINS.
MEANWHILE... FIRE WEATHER CONCERNS WILL REMAIN HIGH INTO
WEDNESDAY ESPECIALLY ACROSS WESTERN OK AND N-TX DUE TO THE
CONTINUATION OF VERY WARM CONDITIONS... LOW AFTERNOON HUMIDITIES
BELOW 10 PERCENT AND GUSTY SW WINDS. ALTHOUGH A FEW STORMS MAY BE
POSSIBLE NEAR THE DRYLINE... MAINLY ON WEDNESDAY... COVERAGE WILL
LIKELY STILL BE SPOTTY. WILDFIRE CONDITIONS SHOULD FINALLY TAKE A
TURN FOR THE BETTER BY THURSDAY AND CONTINUE INTO THE WEEKEND
AS COOLER AIR... AND HIGHER HUMIDITIES... MOVE INTO THE REGION.
THE 100 DEGREE OR HIGHER TEMPERATURES ARE EXPECTED AGAIN MONDAY
BEHIND THE DRYLINE IN WESTERN OK AND N-TX. ALTHOUGH HIGHS WILL BE
A BIT LOWER TUESDAY AND WEDNESDAY... THEY WILL STILL CONTINUE TO
BE WELL ABOVE SEASONAL AVERAGES OVER MUCH OF THE REGION.
IN THE LONGER TERM... THE GFS REMAINS CONSISTENT IN ITS
DEVELOPMENT OF PCPN ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY.
THIS APPEARS TO BE IN RESPONSE TO A SECONDARY COLD FRONT MOVING
THROUGH THE AREA AS A JET MAX ROTATES AROUND THE WEST SIDE OF THE
UPPER LOW. HOWEVER... THE ECMWF IS STILL MUCH LESS EXCITED ABOUT
PROSPECTS FOR RAIN IN THIS SCENARIO. FOR NOW... WE WILL NUDGE
CURRENT POPS UP A BIT HIGHER... BUT HOLD THEM BELOW THE GFS-
DERIVED VALUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 67 94 71 95 / 10 10 10 0
HOBART OK 64 101 65 99 / 10 10 10 0
WICHITA FALLS TX 69 100 70 98 / 20 10 10 10
GAGE OK 55 101 58 96 / 10 0 10 0
PONCA CITY OK 67 94 70 93 / 10 10 10 0
DURANT OK 68 91 71 89 / 10 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>006-
009>011-014>017-021>023-033>038.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR OKZ004>006-009>011-014>017-021>023-033>038.
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>089.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR TXZ083>085-087-088.
&&
23/24/24Hazardous weather outlook, May 8, 5:30 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN MAY 8 2011
OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
530 PM CDT SUN MAY 8 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.
DISCUSSION...
LATE THIS AFTERNOON A DRYLINE EXTENDED FROM NEAR FAIRVIEW TO CLINTON
TO HOBART...TO VERNON TEXAS. SOME CONVECTION WAS ALREADY FORMING
ALONG THIS ZONE OF LOW-LEVEL CONVERGENCE. SATELLITE IMAGERY ALSO
HINTED AT THE POSSIBILITY OF AN UPPER-LEVEL WAVE...WHICH WOULD
PROVIDE ADDITIONAL SUPPORT FOR CONVECTIVE DEVELOPMENT. SCATTERED
THUNDERSTORMS WILL CONTINUE TO FORM EAST OF THE DRYLINE THIS
EVENING. HOWEVER...A STRONG CAPPING INVERSION OVER THE EASTERN HALF
OF OKLAHOMA WILL LIMIT EASTWARD DEVELOPMENT OF THESE STORMS. HAIL TO
THE SIZE OF TENNIS BALLS AND WINDS OVER 65 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS. THE NIGHTTIME INVERSION AND PASSING OF
UPPER-LEVEL SUPPORT WILL LIKELY RESULT IN THE GRADUAL DISSIPATION OF
THESE STORMS LATE THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY DRY AIR AND VERY HOT AIR WILL INCREASE THE RISK OF WILDFIRES
ACROSS WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS EARLY THIS
EVENING. SEE THE RED FLAG WARNING FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS MAY DEVELOP
MONDAY AND TUESDAY...BUT CHANCES WILL REMAIN QUITE LOW. STORM
CHANCES WILL INCREASE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS AN
UPPER LEVEL TROUGH AND COLD FRONT APPROACH. SOME OF THE STORMS WILL
LIKELY BE SEVERE.
OTHER HAZARDOUS WEATHER...
WEST OF THE DRYLINE...FIRE WEATHER WILL REMAIN A CONCERN...
ESPECIALLY THROUGH TUESDAY. IT WILL BE VERY HOT AND VERY DRY...WITH
MODERATE SOUTHWEST WINDS. THE DRIEST CONDITIONS WILL GENERALLY OCCUR
WEST OF A LINE FROM ENID TO LAWTON AND WICHITA FALLS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
MONDAY.In the hours before
Local storm report, May 8, 6:46 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT SUN MAY 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL SEYMOUR 33.60N 99.26W
05/08/2011 E1.00 INCH BAYLOR TX PUBLIC
&&
NWS NORMANSpecial weather statement, May 8, 6:50 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SUN MAY 8 2011
OKZ044-090000-
COTTON OK-
650 PM CDT SUN MAY 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON COUNTY.
AT 651 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
DEVOL...MOVING NORTHEAST AT 45 MPH.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.
LAT...LON 3416 9861 3442 9851 3423 9815 3414 9832
3414 9835 3411 9839 3409 9839 3406 9845Local storm report, May 8, 7:08 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SUN MAY 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL BURKBURNETT 34.08N 98.56W
05/08/2011 E1.75 INCH WICHITA TX PUBLIC
THE HAIL WAS REPORTED ON W 3RD IN BURKBURNETT.
&&
NWS NORMANSpecial weather statement, May 8, 7:16 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 716 PM CDT SUN MAY 8 2011 TXZ089-090030- ARCHER TX- 716 PM CDT SUN MAY 8 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY. AT 716 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS CENTERED OVER LAKE KICKAPOO...MOVING NORTHEAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3383 9842 3341 9841 3340 9895 3378 9894 24
Special weather statement, May 8, 7:29 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 729 PM CDT SUN MAY 8 2011 OKZ025-090045- OKLAHOMA OK- 729 PM CDT SUN MAY 8 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY. AT 729 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN OKLAHOMA CITY... JUST NORTH OF MUSTANG... MOVING NORTHEAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3573 9744 3552 9727 3539 9766 3558 9766
Special weather statement, May 8, 7:38 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT SUN MAY 8 2011
TXZ086-089-090-090100-
WICHITA TX-CLAY TX-ARCHER TX-
738 PM CDT SUN MAY 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY AND WICHITA
COUNTIES.
AT 736 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR
MANKINS TO WINDTHORST. ANOTHER STRONG THUNDERSTORM WAS CENTERED 14
MILES SOUTH OF ARCHER CITY. THE STORMS WERE MOVING NORTHEAST AT 35
MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3340 9888 3414 9887 3393 9798 3348 9799
3346 9841 3341 9842The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:16 PM CDT | Special Weather Statement | OUN | Archer | 14 min |
| May 8, 7:38 PM CDT | Special Weather Statement | OUN | Archer, Clay, Wichita | 22 min |
| May 8, 8:05 PM CDT | Special Weather Statement | OUN | Clay | 25 min |
| May 8, 8:36 PM CDT | Special Weather Statement | OUN | Clay | 24 min |
| May 9, 4:19 AM CDT | Fire Weather Watch | OUN | Foard, Hardeman, Wilbarger | 17 hr |
| May 9, 4:19 AM CDT | Red Flag Warning | OUN | Baylor, Foard, Hardeman, Knox, Wilbarger | 16 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.